Nevada, 2018

Debris Flow in Nevada, August 1, 2018

August 1, 2018 · NWS LKN · 1 event in 1 county or zone

An area of slow moving thunderstorms developed in central Nevada, causing localized heavy rain. The heaviest rainfall occurred in the higher terrain of northern Nye County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

An area of slow moving thunderstorms developed in central Nevada, causing localized heavy rain. The heaviest rainfall occurred in the higher terrain of northern Nye County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 1, 1:52 PM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 1, 1:52 PM PST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Elko NV
252 PM PDT Wed Aug 1 2018

.SYNOPSIS...Isolated to scattered thunderstorms will be possible
through Thursday in northeastern and central Nevada. Northern
storms will be drier with lightning strikes and gusty outflow
winds while central storms will be wet with heavy downpours and
the potential to produce isolated flooding and severe weather. A
push of drier air and breezy conditions will elevate fire danger
across northern Nevada especially Friday into Saturday.

&&

.SHORT TERM...Wednesday afternoon through Friday evening.
Isolated primarily dry thunderstorms will be possible this
afternoon and early evening over northeastern Elko County.
Farther south, scattered to numerous wet storms within better
monsoonal moisture (pockets of PWs around and just over an inch)
will occur across southern Lander/Eureka, White Pine, and northern
Nye counties. An isolated severe weather and flash flood threat
could exist for a couple of the stronger/slower moving storms.

Thursday. A few dry/wet storms could redevelop over eastern Elko
County with scattered wet storms continuing farther south over
southeastern Eureka, White Pine and northeastern Nye counties.
Drier air will begin to enter western Nevada as an upper trough
begins to move through the interior Pacific Northwest and
northern Rockies.

Friday. Drier air and breezy condtions will overspread the state
on Friday into Saturday as gradient tightens and flow briefly
becomes more westerly. This will end the thunderstorm threat in
east central areas while elevating the wildfire potential
especially across the northern third of the state where
afternoon/early evening winds will likely gust from 25 up to 35
mph.

Temperatures will remain above normal through the short term, but
could briefly cool down by several degrees on Sunday.

.LONG TERM...Friday night through next Wednesday. The long term
begins with weak a weak trof and lower heights. Some places may
see highs in the 80s to lower 90s, which has not been seen in
quite some time. Unfortunately, strong high pressure is forecast
to build into the Great Basin by early next week. This would push
daytime highs back into the 90s to lower 100s. In fact, some
places like Elko and Wendover could see temps around 101 to 104.
Due to the current forecast placement of the high pressure, dry
weather is expected to prevail.

&&

.AVIATION... VFR expected at all TAF locations next 24 hrs. A
very low chance of MVFR at KEKO/KELY/KTPH in -TSRA/TSRA this aftn.
With any shower or thunderstorm, winds could gust to 45 kts from
variable directions. Another round of convection will be possible
tomorrow for KELY and KTPH.

&&

.FIRE WEATHER...This Afternoon/evening. Isolated dry thunderstorms
with some lightning strikes and gusty outflow winds will be possible
over portions of Elko County. Wetter storm regime exists farther
south in better monsoonal moisture over southern Lander/Eureka,
White Pine, and northern Nye counties where potential exists for
isolated flooding and severe weather.

Thursday. A few dry/wet storms may redevelop in eastern Elko
County/FWZ 470, with area of wetter storms likely again farther
south in White Pine and northeastern Nye counties (FWZs 455 and
457). Drier air and some breezier conditions will begin to enter
northwest Nevada in FWZ 467 later in the afternoon and early
evening, but are expected to remain below critical conditions.

Friday and Saturday. Reg Flag Watch has been issued for FWZs 467,
468, 469, and 470 from noon until 10 PM PDT Friday for gusty winds
and low RH. Westerly winds of 15 to 25 mph with gusts up to 35 mph
are possible along with minimul RHs of 7 to 14 percent. Similar
conditions could repeat on Saturday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for Central and Western Humboldt County-Eastern Elko County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County.

&&

95/94/94/95

In the hours before

Special weather statement, Aug 1, 3:45 PM PST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Elko NV
445 PM PDT WED AUG 1 2018

NVZ037-020030-
Southern Lander County and Southern Eureka County NV-
445 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
530 PM PDT...

At 445 PM PDT, Doppler radar was tracking a strong thunderstorm near
New Pass Summit, moving east at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm, along with
brief heavy rain and pea sized hail.

Locations impacted include...
New Pass Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3944 11751 3953 11750 3955 11748 3964 11711
      3931 11714
TIME...MOT...LOC 2345Z 274DEG 15KT 3949 11740

JR
Special weather statement, Aug 1, 3:55 PM PST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Elko NV
455 PM PDT WED AUG 1 2018

NVZ037-020045-
Southern Lander County and Southern Eureka County NV-
455 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EUREKA COUNTY UNTIL
545 PM PDT...

At 454 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Garden Pass, moving southeast at 5 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Garden Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3967 11648 3986 11628 3980 11604 3967 11617
      3964 11631
TIME...MOT...LOC 2354Z 305DEG 6KT 3975 11629

PVC
Special weather statement, Aug 1, 4:03 PM PST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Elko NV
503 PM PDT WED AUG 1 2018

NVZ041-020045-
Northeastern Nye County NV-
503 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NYE COUNTY UNTIL 545
PM PDT...

At 501 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Blue Eagle Ranch, moving east at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm as well as
small hail. Heavy rain is occurring with this storm and could lead
to localized flooding.

Locations impacted include...
Currant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3856 11571 3873 11577 3888 11541 3859 11525
TIME...MOT...LOC 0001Z 264DEG 27KT 3866 11562

CS
Special weather statement, Aug 1, 4:23 PM PST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Elko NV
523 PM PDT WED AUG 1 2018

NVZ035-037-020100-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
523 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 600 PM PDT...

At 522 PM PDT, Doppler radar was tracking a strong thunderstorm over
Eureka, moving east at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm, along with
brief heavy rain and possibly pea sized hail.

Locations impacted include...
Eureka, Pinto Summit and Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3942 11609 3960 11606 3968 11570 3931 11573
TIME...MOT...LOC 0022Z 274DEG 17KT 3949 11598

JR
Special weather statement, Aug 1, 4:34 PM PST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Elko NV
534 PM PDT WED AUG 1 2018

NVZ037-020115-
Southern Lander County and Southern Eureka County NV-
534 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER COUNTY UNTIL
615 PM PDT...

At 532 PM PDT, strong thunderstorms were reported along a line
extending from 22 miles north of Austin to 8 miles southeast of New
Pass Summit. Movement was east at 15 mph.

Wind gusts 40 to 50 mph, along with brief heavy rain and pea sized
hail will be possible with these storms.

Locations impacted include...
Mount Callaghan and portions of State Route 305 just north of the
city of Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3987 11683 3935 11717 3942 11749 3987 11720
TIME...MOT...LOC 0032Z 260DEG 14KT 3981 11712 3943 11737

JR
Local storm report, Aug 1, 4:49 PM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
549 PM PDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     DEBRIS FLOW      16 W ROUND MOUNTAIN     38.70N 117.36W
08/01/2018                   NYE                NV   PUBLIC

            DEBRIS FLOW FROM BROAD FIRE REPORTED OVER
            FREMONT ROUTE AND APPROACHING MANLY LANE IN
            HADLEY / CARVERS AREA OF BIG SMOKEY VALLEY.

&&

LM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Nye

When
August 1, 5:48 PM PST to 5:58 PM PST
Where
Nye County, 2.39 mi SW of Carvers to 0.83 mi SW of Carvers
Cause
Heavy Rain / Burn Area
Property damage
$2,000
Reported by
Public
Coordinates
38.756, -117.232

A debris flow from the Broad fire was reported over Fremont Road and approaching Manly Lane in Hadley and Carvers, Nevada.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2018Every state in 2018This day in weather historyWarnings in Nevada, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776704.